Wisconsin, 2017

Flood in Wisconsin, May 16 to 18, 2017

May 16 to 18, 2017 · NWS DLH · 1 event in 1 county or zone

Northwest Wisconsin had multiple rounds of heavy rain over several days, causing saturated soils, rising creek and river levels, and flooding. The town of Glidden in southern Ashland County was hit especially hard when the East Fork of the Chippewa River flooded part of the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Northwest Wisconsin had multiple rounds of heavy rain over several days, causing saturated soils, rising creek and river levels, and flooding. The town of Glidden in southern Ashland County was hit especially hard when the East Fork of the Chippewa River flooded part of the town. The upper part of the river basin of the river received about 4 to 6 of rain late Monday into early Tuesday, followed by additional rounds of rain through early Thursday. In total, the basin and Glidden area had about 5 to 8 from Monday through early Thursday. The town of the Glidden had flooding, including homes in the town. Many roads within town, and some county roads near town, were closed because of the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 16, 2:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 16, 2:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
321 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight)
Issued at 315 PM CDT Tue May 16 2017

Thunderstorms and heavy rainfall are expected tonight, with the
main focus over northwest Wisconsin and adjacent areas of east-
central and northeast Minnesota. Thunderstorms will redevelop in
central Minnesota and lift northeastward into the Northland
through this evening. The potential for training storms remains in
play which could result in one or more swaths of very heavy
rainfall this evening. With the rainfall from yesterday moving
through the area creeks and rivers, decided to issue a Flash Flood
Watch, in coordination with our neighbors. WPC has included
northwest Wisconsin and part of Pine County in the Slight Risk
area of the Day 1 excessive rainfall forecast. Strong northward
moisture transport will keep precipitable water values up to 1.5
inches through this evening. Rain amounts tonight will be highest
along the I-35 corridor and over northwest Wisconsin. One-half
inch to 1.5 inches of rain is expected, but higher amounts are
likely where the strongest storms track.

In addition to the flooding potential tonight, there remains a
slight risk of severe thunderstorms over much of northwest
Wisconsin. NAM BUFR soundings from HYR feature effective shear of
around 35 kts with 0-6 km shear around 45 knots along 3-3.5 kJ/kg
of MUCAPE are favorable for large hail and damaging wind gusts.
Low- level shear seems to preclude much of a tornado threat at
this time, however, the potential cannot entirely be ruled out.

.LONG TERM...(Wednesday through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

The Northland has a rather wet and cool forecast through the
weekend, but warmer weather might return early next week. There
are multiple rounds of rain forecast through the weekend, with
temperatures about 10 to 15 degrees cooler than seasonal normal
temperatures.

A subtle front will stall from northeast Ontario to southern
Minnesota early Wednesday, including across northwest Wisconsin.
Meanwhile, a potent shortwave will lift north into the Northland
late tonight and early Wednesday. This wave will bring a surge of
moisture and widespread synoptic lift, setting off showers and
thunderstorms, mainly focused along and near the stalled front.
Precipitable water values could reach 1.5 inches. Parts of
northwest Wisconsin could get moderate to heavy rainfall. About
0.25" to nearly 1" of rainfall is forecast across northwest
Wisconsin, but there could be locally higher amounts.

There will likely be areas of fog Wednesday morning, but
increasing north-northeast flow will likely lift it by late
morning. Temperatures will be cool across the north and near Lake
Superior, but more seasonably warm across well-inland areas of
northwest Wisconsin.

A potent, vertically stacked area of low pressure will lift from
the Central Plains Wednesday to the Minnesota and Wisconsin areas
Wednesday night. This low will bring another surge of moisture of
moisture and even more potent and widespread synoptic lift across
the Northland. Much of the Northland can expect moderate to heavy
rainfall from late Wednesday through Thursday morning, with the
heaviest amounts again in northwest Wisconsin. Fortunately, most
of this rain will be less convective in nature, and more
stratiform in nature. The best chances of thunder are in Price
County in the far southeast forecast area. The stratiform nature
will limit the flooding the threat, but certainly areas of
northwest Wisconsin that get quite a bit of rain over the next
couple days could have flooding in low-lying areas. Widespread
rainfall of 1.25" to 1.5" is forecast in northwest Wisconsin,
about 0.25" or more from the Arrowhead to central Minnesota
Minnesota, but no rain for north- central Minnesota.

High pressure will build into south-central Canada and the
US/Canada border area Thursday afternoon into Friday, providing
the Northland a period of dry and sunnier weather. The GFS,
European, and Canadian models are indicating another potent area
of low pressure will likely bring widespread moderate to heavy
rain across the Northland late this week and/or over the weekend.
The GFS and European are in fairly good agreement on the timing,
with the rain affecting the Northland late Friday night and
through Saturday night, but the Canadian brings the rain late
Saturday night through early Monday. If the GFS/ECMWF solution
pans out, then more seasonal weather might return for Monday, but
the slower Canadian would suggest cooler and cloudier weather for
Monday. The threat of thunder with this round of rain looks fairly
low at this point, but the GFS suggests a threat of thunder
across the southern forecast area when it lifts the warm front
close or into the southern forecast area Saturday evening.
Otherwise, instability should be fairly low due to the cooler
conditions, at the surface and aloft, across the Northland.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue May 16 2017

There will be a complex weather situation through tomorrow
morning, with rounds of showers and thunderstorms, and periods of
low ceilings and visibility. There are lingering areas of IFR/MVFR
conditions, as of early this afternoon, because of cloud cover
from showers and storms from earlier today. There should be a
transition to VFR for most areas for the middle of the afternoon,
save for KDLH, which will likely see low ceilings return when
southeast flow returns. A period of showers and storms are likely
during the middle afternoon through early evening when low
pressure moves through the Northland from west to east. Some of
storms could be strong to severe, primarily for the KHYR area,
which could get gusty winds, brief heavy rain, and hail.

The showers and storms will shift to the east this evening, and
mist and fog, and accompanying low ceilings, will likely develop
across much of the region overnight. Widespread LIFR/IFR
conditions are likely by the wee hours of Wednesday morning.

Another round of showers and thunderstorms will likely affect the
KHYR area late tonight and Wednesday morning. There is a chance
KDLH could be affected, too. Most areas will see some improvement
in ceilings and visibility later Wednesday morning, but with the
slowest improvement at KHYR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  56  39  50 /  60  70  90  40
INL  46  57  38  55 /  50  10  10   0
BRD  53  61  44  57 /  40  70  80  30
HYR  56  62  42  51 /  90  90  90  50
ASX  48  55  39  47 /  70  90  90  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 PM CDT this evening for WIZ001.

     Flash Flood Watch through Thursday afternoon for WIZ003-004-008-
     009.

MN...Dense Fog Advisory until 10 PM CDT this evening for MNZ037.

LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, May 16, 3:36 PM CST, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
436 PM CDT Tue May 16 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
436 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Showers and thunderstorms are possible across much of the
Northland. The strongest storms will be capable of producing
frequent lightning, large hail, gusty winds, and heavy rainfall. A
tornado watch is in effect for northwest Wisconsin until 10 PM.

There is also a possibility the storms will repeatedly move over
the same areas, leading to a risk of flash flooding. The
additional rainfall today and tonight will contribute to continued
minor flooding concerns for portions of northwest Wisconsin.
Please see the latest Flash Flood Watch message for additional
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely across northwest Wisconsin Wednesday
morning through early afternoon, and possibly into parts of nearby
Minnesota. The rain from the storms could result in minor
flooding for some parts of northwest Wisconsin. Additional
thunderstorms, and moderate to heavy rainfall, is forecast across
northwest Wisconsin late Wednesday through early Thursday. The
multiple rounds of rainfall could result in flooding over parts of
the northwest Wisconsin, especially over areas that had up to
several inches of rain Monday and Monday night. A Flash Flood
Watch has been issued for parts of northwest Wisconsin through
early Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and tonight.
Spotters and the public are also encouraged to report rainfall
amounts and observed flooding to the National Weather Service.

LSZ121-140>148-171030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
436 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across western Lake Superior through
tonight, with the best chances along and near the South Shore
along northern Wisconsin. Some storms could be strong with heavy
rain, hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms are possible across western Lake Superior
Wednesday morning through early afternoon, mainly along and near
the South Shore along northern Wisconsin. The storms will likely
be relatively weak.

Strong northeast flow will develop across western Lake Superior
late Wednesday through early Thursday. Gale force wind gusts are
likely near the South Shore from Bayfield Peninsula to the
Michigan border. Gale Warnings and Small Craft Advisories have
been issued for Wednesday evening through Thursday afternoon.
Please read the latest marine weather messages for more
information.

Strong east to northeast flow will develop Saturday into Saturday
night. The flow and resulting waves could cause hazardous
conditions for small craft, especially near the head of the Lake
and the Twin Ports area.

Grochocinski/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 16, 3:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT TUE MAY 16 2017

MNZ038-WIZ006-162215-
Pine-Burnett-
446 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE AND WEST
CENTRAL BURNETT COUNTIES...

At 446 PM CDT, a strong thunderstorm was over Grasston, or 11 miles
west of Pine City, moving northeast at 50 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Pine City, Hinckley, Rock Creek, Grantsburg, Brook Park, Henriette,
Greely, West Rock, and Beroun.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4573 9314 4598 9314 4598 9305 4605 9306
      4609 9300 4577 9265 4573 9285
TIME...MOT...LOC 2146Z 236DEG 42KT 4577 9318

DAP
Local storm report, May 16, 3:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
453 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       KETTLE RIVER            46.49N 92.88W
05/16/2017  M0.93 INCH       CARLTON            MN   TRAINED SPOTTER

            TOTAL THROUGH 4:30PM.

&&

BJH
Special weather statement, May 16, 3:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
456 PM CDT TUE MAY 16 2017

MNZ036>038-162230-
Pine-Carlton/South St. Louis-South Aitkin-
456 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN AITKIN...NORTHWESTERN
PINE AND SOUTHWESTERN CARLTON COUNTIES...

At 455 PM CDT, a strong thunderstorm was 8 miles west of Willow
River, or 22 miles north of Hinckley, moving northeast at 45 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Mahtowa, Barnum, Willow River, Kettle River, Nemadji, Sturgeon Lake,
Denham, Arthyde, and Moose Lake State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4625 9305 4636 9316 4665 9269 4645 9247
TIME...MOT...LOC 2155Z 233DEG 38KT 4634 9302

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ashland

When
May 16, 4:00 PM CST to May 18, 6:00 AM CST
Where
Ashland County, 11.52 mi NE of Peeksville to 6.77 mi NE of Glidden
Cause
Heavy Rain
Reported by
County Official
Coordinates
46.194, -90.331

Multiple rounds of heavy rain caused the East Fork of the Chippewa River to flood parts of Glidden. Much of the town was under water, flooding homes and low-lying areas in town. County Highway N, east of town, was closed, and many other roads in the area town were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687123.